Kansas, 2007

Hail and Damaging Winds in Kansas, May 29 to 30, 2007

May 29 to 30, 2007 · NWS DDC · 30 events in 16 counties and zones

Severe thunderstorms on the 29th produced a lot of high wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms on the 29th produced a lot of high wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 29, 2:06 PM CST, 6 hours 39 minutes earlier.

Area forecast discussion, May 29, 2:06 PM CST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT TUE MAY 29 2007

.DISCUSSION...

DAYS 1-2...

SCATTERED THUNDERSTORMS ALREADY DEVELOPING ALONG OUR STATIONARY
FRONT IN NW KS/SW NE AS A WEAK S/W TROF CROSSES INTO WRN KS/SW NE.
WEAK FLOW PRESENT ALOFT PER UPPER AIR ANALYSIS AND PROFILERS SO
EXPECT THE CONVECTION THAT DEVELOPS DURING THE LATE AFTERNOON AND
EARLY EVENING BE SLOW MOVERS. LATEST RADAR TENDS SEEM TO SUPPORT
THIS AND THEREFORE USED THE THE SLOWER NAM SOLUTION OF PCPN
CROSSING OUR CWA AS A FIRST GUESS WHICH WILL KEEP THE EASTERN CWA
DRY UNTIL AFTER MIDNIGHT. OTHER THAN MOVING THE PCPN ACROSS THE
CWA SLOWER IT STILL LOOKS LIKE THE PREVIOUS FORECAST HAD THE RIGHT
IDEA WITH WIDESPREAD RAIN...HEAVY AT TIMES OVERNIGHT. HIGHEST QPF
VALUES REMAIN CONCENTRATED ACROSS THE NORTH AND NORTHWEST WHERE
THE BETTER UPPER LEVEL DYNAMICS AND SLOWER MOVING STORMS EARLY IN
THE EVENT WILL BE. AS A RESULT STILL THINK THE CURRENT FLOOD WATCH
STILL LOOKS ON TRACK FOR TONIGHT. MAIN UPPER S/W TROF PROGGED BY
ALL MODELS TO MOVE ACROSS THE CWA DURING THE DAY ON WEDNESDAY SO
WILL NOT GET IN A RUSH TO TAPER PCPN OR DECREASE CLOUDS UNTIL S/W
TROF AND CYCLONIC FLOW MOVES EAST OF THE AREA.

BY LATE WEDNESDAY MOISTURE AND UPSLOPE FLOW DEVELOPS NORTH OF OUR
COLD FRONT BUT WHERE THIS FRONT WILL BE BY 00Z THURSDAY IS
UNCLEAR. A FEW MODELS SUGGEST THAT THE FRONT WILL BE FAR ENOUGH
NORTH THERE WE MAY SEE SOME LATE DAY STORMS OVER THE HIGHER
TERRAIN OF SE CO THAT WILL MOVE SOUTHEAST INTO THE PANHANDLE
REGION OVERNIGHT. GIVEN THE LOW CONFIDENCE ON THE FRONTAL BOUNDARY
LOCATION AND THE BETTER OPPORTUNITY FOR RAIN BEING WITH OUR
NEIGHBORS TO THE SOUTH AND WEST WILL FOLLOW THEIR LEAD AND MENTION
SMALL POPS ACROSS THE EXTREME SOUTH AND SOUTHWEST WEDNESDAY NIGHT.

A STRONGER S/W TROF WHICH WILL BE ASSOCIATED WITH THE RIGHT ENTRANCE
REGION OF 25H JET WILL THEN CROSS INTO WESTERN KANSAS LATE
THURSDAY. OUR FRONT LOCATED IN WEST TEXAS AND OKLAHOMA WEDNESDAY
NIGHT WILL ALSO BE MOVING NORTH TOWARDS SW KS AS A WARM FRONT.
AS MOISTURE AND WAA DEVELOPS NORTH OF THIS FRONT OVER SW KS LATE
IN THE DAY A FEW THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY.

DAYS 3-7...

QUESTIONS FOR THE EXTENDED CENTER AROUND TIMING AND LOCATION OF
PRIMARILY DIURNALLY DRIVEN STORMS FRIDAY AND SATURDAY ALONG
QUASI-STATIONARY FRONTAL BOUNDARY.  FRONTAL BOUNDARY SHOULD BE
SITUATED FROM NORTHERN KANSAS THROUGH NORTHEASTERN NEW MEXICO PER
NEW 12Z ECMWF MSLP PATTERN AND 850MB WINDS.  13C DEWPOINTS AS SHOWN
IN GFS AND ECMWF CERTAINLY SUPPORTIVE OF CONTINUED TSTM CHANCES.
WILL GO WITH 30 POPS FOR FRI/FRI NIGHT AS A RULE WITH 20 POPS OVER
THE SOUTHERN CWA SATURDAY.  THE SUBTROPICAL SHORT WAVE TROUGH THAT
MOVES ACROSS THE SOUTHERN PLAINS IN THE FRI-SAT TIME FRAME WILL
CLEAR THE AREA BY SUNDAY WITH SURFACE RIDGE INFLUENCING THE SENSIBLE
WEATHER.  AS WE HEAD INTO EARLY NEXT WEEK...PRONOUNCED PACIFIC JET
WILL BEGIN TO ENTER THE PAC NORTHWEST REGION WITH MID-UPPER HEIGHT
RISES AHEAD OF THE ASSOCIATED HEIGHT FALLS WITH THE JET.  WILL START
TO SEE WARMING OVER THE ROCKIES AS A RESULT...WHICH WILL SPREAD OVER
THE HIGH PLAINS BY ABOUT TUESDAY.  IN THE FAR EXTENDED...IT LOOKS
LIKE MID-LATE NEXT WEEK...THE OVERALL PATTERN WITH INCREASED PACIFIC
JET ENERGY/TROUGH WOULD SUGGEST MORE SEVERE WEATHER
POSSIBILITIES...HOWEVER GIVEN CLIMATOLOGY MOST OF THE SEVERE MAY END
UP BEING NORTH OF THE DDC CWA. PLENTY OF TIME TO WATCH THIS HOWEVER.

&&

.AVIATION...

TIMING OF STORMS AT THE TERMINALS WILL BE THE MAIN CHALLENGE.
CURRENT SET OF TAFS HAVE STORMS ENTERING GCK/DDC/HYS AROUND 05 TO
06Z...WHICH IS BASED ON THE ORGANIZED MCS DEVELOPMENT AND MOVEMENT
SOUTHEASTWARD THROUGH WESTERN KANSAS.  ISOLD THUNDERSTORMS MAY
DEVELOP OUT AHEAD OF THE MCS AND AS SUCH WILL KEEP CB CLOUD IN
THERE FOR THE EARLY EVENING TIME FRAME.  FUTURE TAF UPDATES THIS
EVENING SHOULD NAIL DOWN THE THUNDERSTORM TIMING WITH MORE CERTAINTY
AS THEY DEVELOP AND BECOME TRACKABLE.  LOOK FOR WIND SHIFT WITH THE
FRONT AROUND THE 09-11Z TIME FRAME TO THE NORTHWEST AROUND 12-15
KNOTS.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  73  52  78 /  50  50  10  20
GCK  54  72  52  78 /  90  20  10  10
EHA  55  73  53  80 /  50  30  20  30
LBL  58  74  51  80 /  60  30  20  40
HYS  56  73  50  77 / 100 100  10   0
P28  61  74  55  80 /  90  90  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
WEDNESDAY MORNING FOR KSZ030-031-043>046-061>065.

&&

FN18/25/25
Hazardous weather outlook, May 29, 4:11 AM CST, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
511 AM CDT TUE MAY 29 2007

KSZ030-031-043>046-061>065-301000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-
511 AM CDT TUE MAY 29 2007 /411 AM MDT TUE MAY 29 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO WESTERN KANSAS LATE THIS AFTERNOON AND
EVENING. ABUNDANT LOW LEVEL MOISTURE FLOWING UP FROM THE GULF OF
MEXICO WILL INTERACT WITH THE FRONT AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP. SOME OF THESE STORMS COULD BECOME SEVERE. AS THE EVENING
PROGRESSES, THE STORMS WILL BE WORKING EASTWARD ACROSS WEST CENTRAL
KANSAS. THE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL. A FLOOD WATCH IS IN EFFECT FOR THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ON WEDNESDAY. NO SEVERE STORMS ARE EXPECTED. THUNDERSTORM CHANCES
WILL CONTINUE THURSDAY AFTERNOON AND EVENING AND AGAIN ON FRIDAY.
THERE COULD BE ENOUGH MOISTURE RETURN ON THURSDAY TO GENERATE
SUFFICIENT INSTABILITY FOR A FEW SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ066-074>081-084>090-301000-
STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-
MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
511 AM CDT TUE MAY 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO WESTERN KANSAS LATE THIS AFTERNOON AND
EVENING. ABUNDANT LOW LEVEL MOISTURE FLOWING UP FROM THE GULF OF
MEXICO WILL INTERACT WITH THE FRONT AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP. SOME OF THESE STORMS COULD BECOME SEVERE. THUNDERSTORMS
WILL DEVELOP EASTWARD DURING THE EVENING AND OVERNIGHT HOURS.
HEAVY RAIN WILL BE POSSIBLE FROM STORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ON WEDNESDAY. NO SEVERE STORMS ARE EXPECTED. THUNDERSTORM CHANCES
WILL CONTINUE THURSDAY AFTERNOON AND EVENING AND AGAIN ON FRIDAY.
THERE COULD BE ENOUGH MOISTURE RETURN ON THURSDAY TO GENERATE
SUFFICIENT INSTABILITY FOR A FEW SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The radar

The Dodge City radar (KDDC), 87 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Finney

When
May 29, 8:45 PM CST
Where
Finney County, 6.42 mi SSE of Tennis
Measured
64 kt (74 mph) measured gust
Reported by
Public
Coordinates
38.084, -100.875

Thunderstorm Wind, Finney

When
May 29, 8:52 PM CST
Where
Finney County, 2.82 mi N of Garden City
Measured
68 kt (78 mph) measured gust
Reported by
Public
Coordinates
38.010, -100.860

Thunderstorm Wind, Grant

When
May 29, 8:56 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
37.580, -101.360

Thunderstorm Wind, Finney

When
May 29, 8:58 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.980, -100.860

Thunderstorm Wind, Finney

When
May 29, 9:12 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
37.980, -100.860

Thunderstorm Wind, Finney

When
May 29, 9:15 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
37.980, -100.860

Thunderstorm Wind, Ness

When
May 29, 9:25 PM CST
Where
Ness County, 6.94 mi S of Laird
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.350, -100.040

Thunderstorm Wind, Finney

When
May 29, 9:30 PM CST
Where
Finney County, 10.38 mi N of (Gck)garden City Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.080, -100.730

Thunderstorm Wind, Finney

When
May 29, 9:45 PM CST
Where
Finney County, 1.29 mi WSW of Mansfield
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.910, -100.770

Thunderstorm Wind, Gray

When
May 29, 9:45 PM CST
Where
Gray County, 3.46 mi N of Ingalls Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.950, -100.530

Thunderstorm Wind, Haskell

When
May 29, 9:45 PM CST
Where
Haskell County, 7.44 mi NNE of Tice
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.620, -100.670

Thunderstorm Wind, Trego

When
May 29, 9:45 PM CST
Where
Trego County, 5.56 mi S of Ogallah
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.900, -99.720

Thunderstorm Wind, Finney

When
May 29, 10:00 PM CST
Where
Finney County, 11.08 mi N of (Gck)garden City Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.090, -100.720

Thunderstorm Wind, Finney

When
May 29, 10:00 PM CST
Where
Finney County, 7.89 mi WNW of Eminence
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.150, -100.640

Thunderstorm Wind, Hodgeman

When
May 29, 10:00 PM CST
Where
Hodgeman County, 0.54 mi E of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.080, -99.890

Thunderstorm Wind, Ellis

When
May 29, 10:08 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.880, -99.320

Thunderstorm Wind, Gray

When
May 29, 10:10 PM CST
Where
Gray County, 0.55 mi E of Montezuma
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.600, -100.440

KSN weatherlab site.

Thunderstorm Wind, Seward

When
May 29, 10:15 PM CST
Where
Seward County, 17.23 mi NW of Kismet
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.360, -100.940

Thunderstorm Wind, Ford

When
May 29, 10:30 PM CST
Where
Ford County, Dodge City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.750, -100.020

A 1.5 inch diameter tree was snapped off at the ground.

Thunderstorm Wind, Rush

When
May 29, 10:30 PM CST
Where
Rush County, 2.57 mi ENE of Mc Cracken
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.600, -99.530

Four to six inch diameter tree branches were broken.

Thunderstorm Wind, Haskell

When
May 29, 10:30 PM CST
Where
Haskell County, 4.15 mi N of Sublette
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.540, -100.850

Thunderstorm Wind, Ness

When
May 29, 10:30 PM CST
Where
Ness County, 5.13 mi NW of Bazine
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.500, -99.750

Thunderstorm Wind, Rush

When
May 29, 10:30 PM CST
Where
Rush County, 2.08 mi N of Mc Cracken
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.610, -99.570

Thunderstorm Wind, Ellis

When
May 29, 10:35 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.880, -99.320

Thunderstorm Wind, Edwards

When
May 29, 10:45 PM CST
Where
Edwards County, 7.4 mi NW of Kinsley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.000, -99.510

Thunderstorm Wind, Meade

When
May 29, 10:45 PM CST
Where
Meade County, 0.55 mi W of Meade
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.280, -100.340

Thunderstorm Wind, Rush

When
May 29, 10:45 PM CST
Where
Rush County, Loretta
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.650, -99.180

Thunderstorm Wind, Pawnee

When
May 29, 11:00 PM CST
Where
Pawnee County, Larned
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
38.180, -99.100

Thunderstorm Wind, Clark

When
May 30, 12:00 AM CST
Where
Clark County, 1.3 mi WSW of Minneola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.420, -99.990

Hail, Comanche

When
May 30, 12:15 AM CST
Where
Comanche County, 1.77 mi SW of Coldwater
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.250, -99.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37699, 37700, 37701, 37702, 37703, 37704, 37705, 37707, 37708, 37710, 37712, 37713, 37714, 37716, 37718, 37720, 37722, 37724, 37697, 37698, 37725, 37728, 37730, 37733, 37734, 37735, 37736, 37737, 37738, 37695.